Stephan Moll, MD writes (Dec 17, 2014)… The American Society of Hematology (ASH) published last week two things that physicians dealing with DVT, PE and blood thinners should avoid [ref 1]. Read the rest of this entry »
Stephan Moll, MD writes (on Dec 8th, 2014)… A publication this week in the New England Journal of Medicine reports on a drug in development that protects patients from blood clots (DVT), without increasing the risk of bleeding. Too good to be true? Possibly, but may be not. Additional studies will have to tell. Read the rest of this entry »
Stephan Moll, MD writes (on12/5/2014)… Prevention of DVT and PE in patients who are in the hospital is important. Hospitals are required to have mechanisms in place that guarantee that patients at risk for DVT and PE get appropriate prophylaxis [reference]. We have developed at the University of North Carolina (UNC) a guidance document (link here; UNC VTE prophylaxis guidance document) as a resource for our doctors to assist in making decisions on which patients to give what type of DVT and PE prophylaxis. We are making this document available for other doctors and hospitals, to use it as is or modify it as needed.
Recommendations provided in this document are a reflection of current guidelines, clinical evidence, and UNC institutional initiatives. Patients may look at this document to see what kind of DVT prophylaxis might be appropriate in certain situations, such as surgeries; and they should discuss appropriate prophylaxis with their physicians. However, this document is not intended to replace individual patient evaluation and management decisions.
Joint Commission VTE measures (link here)
Last updated: Dec 5th, 2014
Stephan Moll, MD writes (on Nov 7th, 2014)… A publication this week in the New England Journal of Medicine reports on a new reversal agent (PER977 = Aripazine = ciraparantag) that may be effective against a number of different new oral anticoagulants [ref 1]. Read the rest of this entry »
Stephan Moll, MD writes… For patients stopping blood thinning therapy (anticoagulation) whose deep vein thrombosis (DVT) or pulmonary embolism (PE) was considered unprovoked (i.e. out of the blue and with no obvious triggering, transient cause, such as surgery, hormone use, immobility), aspirin is beneficial in some patients in preventing further clots. A new publication in the journal Circulation re-confirms findings from two previous studies, showing that aspirin reduces the risk of recurrent DVT/PE by more than a third without significantly increasing the risk of bleeding [ref 1,2,3]. Read the rest of this entry »
Stephan Moll, MD writes… Apixaban (Eliquis®) was approved by the FDA this week (Aug 21, 2014) for the treatment of DVT and PE. The approval covers (a) acute DVT/PE management and (b) the longer-term prevention of recurrent DVT/PE. Read the rest of this entry »
Beth Waldron, Clot Connect program director writes…
Background: Blood thinners (anticoagulants such warfarin, Xarelto, Pradaxa, Eliquis, enoxaparin) and anti-platelet drugs (aspirin, Plavix) increase bleeding risk. Patients taking these drugs are typically advised to avoid activities which might cause increased bleeding, bruising or trauma.
Acupuncture involves the insertion of thin needles through the skin at strategic points along the body. These needles are very thin, much smaller than the hypodermic needles used for phlebotomy (blood draws) and injections.(Ref 1) Because the needles used are so small, very little bleeding occurs with acupuncture. (2)
- A 2014 published study on the safety of acupuncture for patients taking blood thinners found no reports of major bleeding.(3) Minor ‘microbleeding’—defined as bleeding which stopped within 30 seconds—occurred in only slightly more patients taking an anticoagulant (4.8%) than patients not on an anticoagulant (3.0%). Patients taking an anti-platelet medication had very little bleeding (0.9%).
- There was also no significant difference in the amount of bruising which occurred from acupuncture between those taking an anticoagulant (2.0%) or an anti-platelet (1.6%) and those who took neither (1.3%).
- An earlier study of acupuncture among hospitalized patients taking warfarin, also found very little bleeding and that a higher INR value did not predict a higher risk of bleeding–bleeding incidence after acupuncture were no different among patients with a low INR (14.6%) and those with a high INR (14.3%). (4)
Summary: Acupuncture appears to be safe for the patient on a blood thinner. However as a precaution, inform your acupuncture provider in advance of the procedure that you are on a blood thinner so they can be alert and prepared.
1. UpToDate http://www.uptodate.com/contents/acupuncture
2. “A Guide to Integrative Oncology” University of Washington http://depts.washington.edu/integonc/patients/spc/acupuncture.shtml
3. Kim et al. The safety of acupuncture treatments for patients taking warfarin or antiplatelet medications: A retrospective chart review study European Journal of Integrative Medicine, May 17, 2014. http://www.sciencedirect.com/science/article/pii/S1876382014000626
4. Miller et al. Acupuncture treatment for hospitalized patients on anticoagulant therapy—a safety study BMC Complementary and Alternative Medicine 2012 (Suppl 1) p 107
Stephan Moll, MD writes… Interesting study: Are commercial airline pilots at increased risk of DVT and PE, referred to collectively as venous thromboembolism (VTE) [ref 1]? One might think so, as air travel is an established, although only weak, risk factor for VTE [ref 2,3]. This new study found, however, that the risk of VTE is NOT increased in airline pilots.
Study design: This study asked commercial airline pilots in Holland per questionnaire whether they had had a VTE, their risk factors for VTE, and the number of flight hours per year. The rate of VTE was compared to the general Dutch population and to a population of frequently flying employees of multinational organizations.
Results: 76 % of the pilots who had been sent the questionnaire responded, so that 2,630 pilots were included in the study. Six VTE were reported, yielding an incidence rate of 0.3/1000 patient-years. This incidence rate was slightly lower than in the general population and lower than in a population of frequently flying employees of international organizations. The incidence rate did not increase with number of flight hours per year.
Conclusion: This study found that the risk of VTE is not increased amongst airline pilots.
Comment: While this finding at first seems surprising, as airline travel is a known risk factor for VTE, the authors list several reasons why such a low rate of VTE in their airline pilots may have been found: (a) pilots are typically quite healthy (and more healthy than the general population), (b) pilots are probably less immobilized and have less cramped seating conditions than passengers, (c) pilots who were sent the questionnaire may have been reluctant to confirm that they had had a VTE for fear of professional consequences. Nevertheless, it seems like a fair conclusion that the risk of VTE in commercial pilots is low.
- Kuipers S et al. The incidence of venous thromboembolism in commercial airline pilots: a cohort study of 2630 pilots. J Thromb Haemost 2014, Jun 9.
- Cannegieter SC et al. Travel-related venous thrombosis: results from a large population-based case control study (MEGA study). PLoS Med. 2006;3:e307.
- Chandra D et al. Meta-analysis: travel and risk for venous thromboembolism. Ann Intern Med 2009;151:180-90.
Stephan Moll, MD writes… Major bleeds on blood thinners (such as Coumadin, Jantoven, Eliquis, Pradaxa, Xarelto) and anti-platelet drugs (like aspirin, Plavix, Brilinta, Effient, etc.) occur every so often. Quick action in Emergency Departments is needed in case of such bleeds. Our medical center (University of North Carolina Hospitals, Chapel Hill) has put together an “Emergent Anticoagulation Reversal Guideline” for our local use as a practical, clinical how-to document (PDF here). Since not every medical institution has pharmacists and MDs with clotting expertise available to develop its own guideline, we are making this document available through Clot Connect and invite colleagues and hospitals to take the document if they like, modify it, and apply it to their institution.
Disclosures: I have been a consultant for CSL Behring and Janssen.
Last updated: June 9th, 2014
Beth Waldron, Clot Connect Program Director writes….
The physical consequences of thromboembolism (VTE) [=deep vein thrombosis DVT and pulmonary embolism PE] have been extensively reported in the medical literature. Less documented has been the emotional impact of VTE on patients. This lack of formal study is notable given the extensive research on the psychological impact of other sudden, potentially life-threatening cardiovascular events (heart attack, stroke) which has provided clear evidence that such illnesses can result in significant psychological morbidity and contribute to adverse health outcomes. Read the rest of this entry »